There will be a handful of times in your career when you will be faced with a challenging medical scenario, and decisions that can mean life or death for the patient must be made quickly. Here is one relatively rare ECG case that you must recognize — or you may be fooled into initiating the wrong treatment, which can potentially be fatal for the patient.
A 20-year-old male comes in with acute onset of severe dizziness and one brief syncopal episode. He takes no medications and has been a very healthy person. His heart rate is currently 220 beats per minute and his blood pressure is 70/30 mm Hg. He is barely awake at the moment.
Here is his ECG.
Here is another.
Oh my. Here are three questions to consider.
1. How do we approach these ECGs quickly in an organized fashion?
We have a wide complex tachycardia here. There are only two options: ventricular tachycardia (VT) or supraventricular tachycardia (SVT) with aberrancy (i.e. left or right bundle branch block).
Most of the time, the first thought with an unstable patient and a heart rate this fast is VT. That’s a good thought. But we have a 20-year-old healthy male here, which makes that diagnosis less likely, as most VT is from ischemic heart disease. Also, if you quickly go through the Brugada Criteria for VT, you will notice the criteria are not met.
Then why would SVT with aberrancy be so crazy fast? There are points on this ECG where the heart rate is 300 bpm (one big box between QRS complexes; see Determining Rate).
The key to getting this diagnosis is simply learning about it in advance and always having it on the radar in case it pops up suddenly — hence the reason that learning this case is so important.
2. What is the ultimate diagnosis here?
The QRS complexes are quite irregular for the most part. In fact, we would call them “irregularly irregular” — meaning there is absolutely no rhyme or reason as to when the next QRS complex will come. Recall the three irregularly irregular rhythms.
One other thing that you have to notice here is a “delta wave.” Yes, it is quite a bit trickier to recognize a delta wave with such a fast, wide complex rhythm. But it is there. Look at this snippet taken from the first ECG lead V4.
So, we have an irregularly irregular rhythm with delta waves, very fast and unstable.
Delta waves occur in Wolff-Parkinson-White (WPW) syndrome. Briefly, a person with WPW syndrome is born with an “accessory pathway.” Normally, electrical conduction starts in the sinoatrial (SA) node, then travels through the atrioventricular (AV) node, then to the ventricles. If an accessory pathway is present, the conduction can go from the SA node directly through the pathway to the ventricles, essentially bypassing the AV node. Another term for an accessory pathway is a “bypass tract.”
Recall that during atrial fibrillation, the atrial rate is actually 400 to 600 bpm — quite crazy fast. Normally, the AV node blocks a lot of that, resulting in maybe 150 bpm conducting to the ventricles. Most patients can tolerate that without losing consciousness or getting too dramatically hypotensive.
Now, imagine a heart where the atrial rate is 400 to 600 bpm, however you do not need to abide by the limits of AV nodal conduction, and you can conduct electrical activation through a much faster accessory pathway. Therefore, when present, a lot more than 150 bpm can get through to the ventricles, resulting in the ventricular rates that we see here approaching 300 bpm.
3. What treatment must we initiate right away?
Immediate electrical cardioversion will work in this case. When a fast, unstable rhythm comes through the door, this is always the answer. Here is his ECG after he was emergently cardioverted.
Now, we can see some clear delta waves present. Here is another example.
Well, that seemed way too easy. What is the big fuss about making a fatal mistake? We shocked the guy, and he is all better now. Feels good to save the day.
Hmmm ... say a patient comes in with atrial fibrillation and WPW like this one, but his BP is 110/70 mm Hg, he has some annoying palpitations and is slightly short of breath. Now you would not jump straight to a cardioversion because he is quite stable.
The reflex treatment that many docs would give is intravenous diltiazem or beta-blockers to try to slow the atrial fibrillation rate down — and if they did, we would see this.
This is the universally fatal rhythm ventricular fibrillation.
Why did this happen? Well, AV nodal blocking medications such as beta-blockers (i.e. metoprolol) or non-dihydropyridine calcium channel blockers (i.e. diltiazem) slow the conduction through the AV node — as the name implies. This allows more conduction through the superfast accessory pathway. Ventricular rates can then go 400 to 600 bpm — essentially 1:1 conduction of atrial fibrillation. In this case, the “atrial fibrillation” turns to “ventricular fibrillation,” and cardiac arrest occurs.
Therefore, do not give AV blocking medications to an atrial fibrillation patient if you suspect they have WPW syndrome. Have this diagnosis on the radar so you can make the right decision and avoid the fatal mistake.
In this stable atrial fibrillation patient with WPW, you can use procainamide or ibutilide to convert the rhythm to normal without an electrical cardioversion. Using procainamide to convert an atrial fibrillation with WPW patient in sinus rhythm is actually a classic board exam question — so now you will not only save a life someday, but also pass your exam!
- by Steven Lome, DO, RVT